Try it
Pharmacology · Anticancer drugs: trastuzumab cardiotoxicity
Sample itemA woman with HER2-positive breast cancer treated with doxorubicin and cyclophosphamide is receiving trastuzumab. A routine echocardiogram shows left ventricular ejection fraction fallen from 62 to 45 percent, and she is asymptomatic. What is the most appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Withhold trastuzumab, start cardiac therapy and repeat echocardiography after a few weeks
Trastuzumab-related cardiac dysfunction is not strictly cumulative-dose dependent and is often reversible, but risk is increased after anthracyclines. A fall in ejection fraction to below normal with a drop of 10 points or more means holding the drug, starting heart failure therapy and repeating imaging, with possible re-challenge on recovery. Monitoring is performed regularly during therapy.
Option by option
A. Withhold trastuzumab, start cardiac therapy and repeat echocardiography after a few weeks (correct)
Correct. Holding therapy and treating cardiac dysfunction allows recovery in many patients.
B. Switch trastuzumab to a higher-dose anthracycline
Another anthracycline would be cardiotoxic and is the wrong choice in this setting.
C. Continue trastuzumab and add dexrazoxane
Dexrazoxane is not the answer for trastuzumab-related dysfunction, and continuing the drug risks heart failure.
D. Stop all anti-HER2 therapy permanently as the damage is always irreversible
Trastuzumab cardiotoxicity is frequently reversible, unlike anthracycline damage, so permanent cessation is not automatic.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?